Louisiana, 2010Damaging Winds in Louisiana, May 24, 2010
May 24, 2010 · NWS LIX · 2 events in 2 counties and zones
Isolated severe thunderstorms developed during the afternoon hours over Southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the afternoon hours over Southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 24, 7:30 AM CST, 6 hours 37 minutes earlier.
Area forecast discussion, May 24, 7:30 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CDT MON MAY 24 2010
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS A
MIXED BAG IN REGARDS TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS
THE CAP MIXES OUT. WHILE THE CHANCE IS ON THE SLIGHT SIDE DUE TO
NO TRIGGERING MECHANISM AND WEAK MID-LEVEL LAPSE RATES...ANYTHING
THAT DOES DEVELOP WILL HAVE A CHANCE TO GET AT LEAST ON THE STRONG
SIDE WITH GOOD CAPE AND A DECENT AMOUNT OF UNSTABLE AND MOIST AIR.
WINDS ARE LIGHT AND VARIABLE NEAR THE SURFACE AND OUT OF THE
NORTHWEST ALOFT.
98/SO
&&
.PREV DISCUSSION... /ISSUED 332 AM CDT MON MAY 24 2010/
SHORT TERM...TODAY THROUGH WEDNESDAY...
GFS/4KM WRF DEPICTING POTENTIAL FOR SCATTERED THUNDERSTORMS
THROUGH FIRST 60 HRS AS INFLUENCE OF EAST COAST RIDGE OF HIGH
PRESSURE WANES OVER THE GULF STATES. AS LOW PRESSURE SYSTEM
DEEPENS OVER ATLANTIC NEAR THE BAHAMAS...THE REMAINS OF THE MID-
LEVEL RIDGE WILL HELP KEEP A WEAK FRONTAL ACROSS THE SOUTHERN
STATES. WINDS WILL SHIFT FROM NE TO SE IN FLOW AROUND SURFACE HIGH
PRESSURE AREA...AS THE FRONTAL BOUNDARY BECOMES NEAR STATIONARY.
WINDS WILL BECOME MORE SOUTHERLY WITH TIME...ALLOWING INCREASED
MOISTURE ADVECTION FROM GULF. MODEL SOUNDINGS INDICATE PRECIP
WATER NUDGES UPWARD TO AROUND 1.80 INCHES BY 00Z WEDNESDAY ACROSS
E HALF OF FORECAST AREA.
SO...WILL KEEP CURRENT FORECAST TRENDS WHICH SEEM TO BE QUITE
REASONABLE. STORMS WILL FORM ACROSS INLAND AREAS LATER THIS
AFTERNOON...MAINLY OVER EAST/NORTHEASTERN PARTS OF THE CWA. WITH THE
LOSS OF DIURNAL HEATING...CHANCE OF SCATTERED THUNDERSTORMS WILL
DIMINISH DURING EARLY EVENING HOURS. AS THE DIFFUSE BOUNDARY LINGERS
OVER REGION THROUGH MID-WEEK...ALONG WITH ANY OUTFLOW BOUNDARIES
THAT DEVELOP WITH DECAYING CONVECTION...THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE WEEK PROGRESSES. IN TIME...HEIGHTS WILL LOWER
SLIGHTLY OVER REGION. TEMPERATURE WILL BE GENERALLY 60S AND 70S
OVERNIGHT WITH HIGHS IN THE LOWER TO MIDDLE 90S MOST AREAS TODAY.
TEMPERATURES JUST SLIGHTLY COOLER...MID TO UPPER 80S MOST AREAS...ON
TUESDAY AND WEDNESDAY.
LONG TERM...THURSDAY THROUGH SUNDAY...
BY THURSDAY...THE UPPER LEVEL RIDGE AXIS WILL SHIFT WEST WITH THE
AXIS FROM EAST TEXAS TO DAKOTAS. THE UPPER LEVEL LOW SHOULD BE
LOCATED OFF THE COAST OF THE CAROLINAS BY THURSDAY. THUS...A
MODERATE NORTH FLOW FROM 800MB TO 100MB WILL REMAIN OVER THE AREA
THROUGH SATURDAY. UPPER LEVEL RIDGE WILL CONTINUE TO SHIFT WEST OVER
PLAINS. A DISTURBANCE IS EXPECTED TO ROTATE SOUTH THROUGH THE EAST
ZONES...WELL THE FLORIDA PANHANDLE...ON THURSDAY AND ANOTHER PASSAGE
FRIDAY AFTERNOON INTO FRIDAY NIGHT. PRECIPITABLE WATER VALUES WILL
REMAIN AROUND 1.5 TO 1.6 INCHES THURSDAY THEN SLIGHTLY INCREASING TO
1.7 TO 1.8 INCHES FRIDAY AFTERNOON. AS A RESULT...RAIN CHANCES WILL
INCREASE INTO THE CHANCE CATEGORY. GOING INTO SATURDAY...GFS
CONTINUE TO DISPLAY DRY AIR USHERING IN SATURDAY AFTERNOON WHILE
ECMWF SHOWED A CLOSED LOW DEVELOPING OVER THE LOWER MISSISSIPPI
VALLEY SATURDAY AND SIT THROUGH MONDAY. EXPECT THE RIDGE AXIS TO
HOLD OVER THE PLAINS THROUGH THE WEEKEND. WHILE A LOW COULD DEVELOP
OVER THE FORECAST AREA SATURDAY...HOWEVER THE MAIN FLOW SHOULD PICK
UP THE LOW LATE SATURDAY. FOR NOW...WILL GO WITH GFS
FORECAST...BELOW NORM RAIN CHANCES FOR THE WEEKEND AND MEMORIAL DAY.
PRECIPITABLE WATER VALUES WILL DECREASE TO NEAR 1 INCH SUNDAY AND
MEMORIAL DAY. ERGO...DRY ATM WILL MIX OUT TO THE SURF AND HIGHS WILL
CLIMB INTO LOWER 90S AND LOWS DIPPING INTO THE 60S FOR LOWS SUNDAY
THROUGH MEMORIAL DAY.
MARINE...
LITTLE CHANGE TO THE ONGOING FORECAST...AS A FAIRLY FLAT PRESSURE
GRADIENT ACROSS THE COASTAL WATERS WILL CONTINUE TO KEEP GENERALLY
LIGHT WINDS AND CALM SEAS IN PLACE. WINDS WILL SHIFT FROM A
SOUTHERLY COMPONENT TO A MORE NORTHERLY COMPONENT TOMORROW INTO
TOMORROW NIGHT...AS A WEAK BACK DOOR COLD FRONT SLIDES THROUGH THE
REGION. HOWEVER...OVERALL FLOW WILL REMAIN AT 10 KNOTS OR
LESS...AND SEAS SHOULD GET NO HIGHER THAN 3 FEET OVER THE OFFSHORE
WATERS. NEAR SHORE WATERS WILL REMAIN CALM...WITH SEAS OF 2 FEET OR
LESS EXPECTED. THESE FAIRLY BENIGN CONDITIONS WILL PERSIST THROUGH
THE END OF THE WEEK.
AVIATION...
VFR CONDITIONS EARLY THROUGH EARLY MORNING WITH LIGHT/VARIABLE WINDS
MAINLY FROM N/NE. CLOUD BASES SHOULD BE BETWEEN 3000 AND 4000 FT.
THESE CLOUDS SHOULD BEGIN TO DISSIPATE AFTER SUNSET...WITH ONLY A
FEW CLOUDS EXPECTED BY 06Z. WINDS BECOMING MORE SOUTHERLY THIS
AFTERNOON AND THEN LIGHT AND VARIABLE AGAIN TONIGHT. VISIBILITIES
WILL BECOME REDUCED BY FOG TO BETWEEN 4 AND 6 MILES AT A TERMINALS
AFT 07Z. THE EXCEPTION WILL BE KMCB...WHERE THE HORIZONTAL
VISIBILITY MAY LOWER TO IFR CONDITIONS AFT 09Z. VISIBILITIES WILL
IMPROVE BY 14Z MONDAY. MONDAY NIGHT WILL BE A REPEAT OF FOG WITH
SCT STRATUS AT A FEW LOCATIONS. OVERALL...PRECIPITATION CHANCES
RATHER LOW AND WILL PROBABLY NOT MENTION IN TERMINALS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 71 89 70 / 20 20 30 10
BTR 94 70 89 69 / 20 20 20 10
ASD 89 75 89 73 / 20 20 30 20
MSY 90 73 88 74 / 20 20 20 10
GPT 93 74 87 73 / 20 20 30 20
PQL 95 74 88 73 / 20 20 30 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 24, 10:18 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1118 AM CDT MON MAY 24 2010
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-251630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1118 AM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
INLAND AREAS THIS AFTERNOON. THESE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LEVELS...BUT COULD PRODUCE OCCASIONAL LIGHTNING STRIKES
AND LOCALLY GUSTY WINDS.
THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA
RIVER NEAR MORGAN CITY ARE ABOVE FLOOD STAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
INLAND AREAS EACH AFTERNOON TUESDAY THROUGH FRIDAY. A FEW STORMS
COULD PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.
THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA
RIVER NEAR MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 24, 12:52 PM CST, 1 hour 15 minutes before
LAZ040-241945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CDT MON MAY 24 2010
...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. TAMMANY
PARISH...
AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SLIDELL...MOVING NORTHWEST AT 5 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PEARL
RIVER...SLIDELL AIRPORT AND LACOMBE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 24, 1:41 PM CST, 26 minutes before
LAZ039-MSZ071-242045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
241 PM CDT MON MAY 24 2010
...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WASHINGTON
PARISH...WALTHALL COUNTY...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF TYLERTOWN TO
SALEM...MOVING WEST AT 5 MPH.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 24, 1:44 PM CST, 23 minutes before
LAZ040-242030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
244 PM CDT MON MAY 24 2010
...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. TAMMANY
PARISH...
AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF MANDEVILLE...OR ABOUT 6 MILES
SOUTHEAST OF ABITA SPRINGS...MOVING NORTHWEST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MANDEVILLE...ABITA SPRINGS...MADISONVILLE AND COVINGTON
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Thunderstorm Wind, St. Tammany
- When
- May 24, 2:07 PM CST
- Where
- St. Tammany County, Covington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 30.480, -90.100
Thunderstorm winds downed trees and left 4800 customers without power.
Thunderstorm Wind, Washington
- When
- May 24, 3:10 PM CST
- Where
- Washington County, Clifton
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 30.920, -90.180
Emergency Manager reported 1 mobile home with severe roof damage and 3 mobile homes with minor roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226269, 226271.